Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 234, NWS Louisville, KY

September 20, 2002Breckinridge County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 20, 2002, 2:41 PM CDT for Breckinridge County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2002, 2:41 PM CDT (19:41 UTC)
Expired
Sep 20, 2002, 3:15 PM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Breckinridge County, KY

The radar

The Louisville radar (KLVX), 55 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 11:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS53 KLMK 201941
SVRSDF
KYC027-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 PM CDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 315 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLEN DEAN...OR ABOUT 48 MILES NORTH OF
  BOWLING GREEN...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARNED...GARFIELD AROUND 250 PM CDT
  WEBSTER AROUND 255 PM CDT
  IRVINGTON AROUND 300 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3772 8670 3757 8657 3767 8627 3789 8627
          3794 8652

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:36 PM CDT, 5 minutes earlier.

Area forecast discussion, Sep 20, 2:36 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT FRI SEP 20 2002

LINE OF STG TO SVR STORMS CONTS TO PROGRESS EWD INTO CNTRL KY/SCNTRL
IN THIS AFTN. STORMS WL ENCOUNTER SFC TEMPS IN MID TO UPPER 80S AND
DWPTS ARND 70 RESULTING IN SFC BASED LI VALUES FROM -4 OR -6. THUS
ORGANIZED LINE WL CONT AND EVEN STRENGTHEN WITH EMBEDDED BOWING
SEGMENTS PRODUCING WIND DAMAGE AND PSBLY ISOLD TORNADOES GIVEN MDT
TO STG LOW LVL SPEED SHEAR. TRAILING STRATIFORM RAIN WL THEN LAST A
CPLE HOURS AFTER INITIAL CNVCTV LINE. AHEAD OF THE LINE...SMALL
SCALE N-S ORIENTED CNVRGNC ZONES ARE RESULTING IN BANDS OF SCT
CNVCTN EAST OF I-65 IN CNTRL/E-CNTRL KY. GIVEN PW VALUES AROUND 2
INCHES (VERY HI FOR THIS TIME OF YEAR)...VERY HEAVY RAIN ALSO WL
ACCOMPANY THE STORMS.

MODELS IN GOOD AGREEMENT THAT DEEP LYRD MSTR WL MOVE ACRS OUR AREA
THIS EVNG AND OUT OF FCST AREA BY SAT MRNG. VIS IMAGERY SHOWS SOME
POST FRNTL LOW CLDS BUT THESE SHOULD NOT LINGER TOO LONG...RESULTING
IN MIX OF SUN AND CLDS DURG DAY SAT FROM WEST TO EAST.

ON SUN...AVN DEPICTS CHANNELLED S/WV (JET MAX) ROTATING THRU BROAD
UPR TROF. SINCE LOW-LVL MSTR WL BE SWEPT OUT BY TODAYS SYSTEM AND
GIVEN LACK OF SUFFICIENT BACKING TO FLOW ON SUNDAY...THIS NEXT S/WV
AND ASSOCD CDFNT SHOULD COME THRU DRY WITH JUST SOME CLDS...AS ANY
PRECIP RMNS FARTHER NORTH WITHIN BEST DYNAMICAL FORCING. A SIMILAR
SCENERIO IS PAINTED LATE MON INTO TUES AS ANOTHER S/WV ROTATES THRU
THE TROF WITH SOME CLDS...BUT LIKELY NO PRECIP.

NOT MUCH CHG TO EXTENDED FCST WITH BASICALLY BENIGN WX FCST AT THIS
TIME.

GUIDANCE MOS TEMPS WITHIN REASON...BUT PREFER SLIGHTLY WARMER
MAV/MET DATA AS FWC VALUES HAVE BEEN RUNNING A BIT COOL LATELY.

.SDF...NONE.
TWF

In the hours before

Local storm report, Sep 20, 1:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
254 PM EDT FRI SEP 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 E ORLEANS               IN   WIND DAMAGE
09/20/02   ORANGE                         TREES DOWN.

VB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:01 PM CDTTornado WarningLMKOhio29 min
Sep 20, 3:02 PM CDTSevere Thunderstorm WarningLMKMeade28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.